A former producer on ITV’s ‘This Morning’ has been left with brain damage after suffering anaphylactic shock due to her severe nut allergy.
Amy May Shead was on holiday in Budapest in 2014 when she informed a restaurant about her allergy. She was told the dish they served her did not contain nuts, but after just one mouthful she suffered a near-fatal anaphylactic reaction.
The 29-year-old took two doses of her EpiPen but it failed to stop the reaction, leaving her starved of oxygen for six minutes.
Shead was revived by medics, but was left in a coma for 19 days. Against the odds, she survived the ordeal, but now struggles to communicate and has to use a wheelchair.
On Monday she appeared on the show she used to produce alongside her parents, who want to raise awareness of nut allergies and anaphylaxis.
What is anaphylactic shock?
Anaphylactic shock, also known as anaphylaxis, is a potentially life-threatening reaction to a trigger, such as a severe allergy.
According to the Anaphylaxis Campaign, the symptoms are caused by “the sudden release of chemical substances, including histamine, from cells in the blood and tissues where they are stored”.
“The release is triggered by the interaction between an allergic antibody called Immunoglobulin E (IgE) and the substance (allergen) causing the anaphylactic reaction,” the website explains.
“This mechanism is so sensitive that minute quantities of the allergen can cause a reaction. The released chemicals act on blood vessels to cause swelling.”
What are the symptoms of anaphylactic shock?
“Allergic reactions to foods are individual to the person with the food allergy and may present in different ways,” she said.
“Allergic reactions are influenced by multiple factors including how the person was exposed to the allergen, in this case food (was it cooked, raw etc.), the quantity consumed, and timings.”
However, symptoms of severe allergic reaction or anaphylaxis tend to include:
:: Changes in breathing (persistent cough, difficulty breathing)
:: Change in voice, or a wheeze (noisy breathing)
:: Change in circulation (collapse/dizziness)
How is anaphylaxis treated?
People at risk of suffering anaphylaxis, such as those with allergies, are prescribed an adrenaline auto-injector to carry at all times. The three types of auto-injector are: EpiPen, Jext and Emerade.
According to the NHS, using an auto-injector can prevent anaphylactic shock from becoming life-threatening.
“This should be used as soon as a serious reaction is suspected, either by the person experiencing anaphylaxis or someone helping them,” the website explains.
It also provides the following instructions, which should be followed if you believe someone is showing symptoms of anaphylaxis.
Call 999 for an ambulance immediately – mention that you think the person has anaphylaxis.
Remove any trigger if possible – for example, carefully remove any wasp or bee sting stuck in the skin.
Lie the person down flat – unless they’re unconscious, pregnant or having breathing difficulties.
Use an adrenaline auto-injector if the person has one – but make sure you know how to use it correctly first.
Give another injection after 5-15 minutes if the symptoms don’t improve and a second auto-injector is available.
‘This Morning’ airs weekdays at 10.30am on ITV.